High Wind, Dunklin
- When
- March 19, 2:55 PM CST to 2:56 PM CST
- Where
- Dunklin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.106, -90.166 (the zone’s center; the record gives no point)
Kennett.
A deep surface low and associated cold front were able to tighten the pressure gradient resulting in strong southerly winds. Deep boundary layer mixing occurred and elevated winds were able to mix down across the Missouri Bootheel and gust to near 60 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A deep surface low and associated cold front were able to tighten the pressure gradient resulting in strong southerly winds. Deep boundary layer mixing occurred and elevated winds were able to mix down across the Missouri Bootheel and gust to near 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 19, 2:55 PM CST, 0 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Memphis TN
355 PM CDT Wed Mar 19 2025
...New DISCUSSION...
.KEY MESSAGES...
Updated at 342 PM CDT Wed Mar 19 2025
- Blowing Dust is expected through this evening leading to dangerous
driving conditions across the Missouri Bootheel and portions of
northeast Arkansas.
- Gusty winds will continue today with sustained winds between 20
to 30 mph and gusts upwards of 50 mph, especially along and
west of the Mississippi River. In addition, a Red Flag Warning
is in effect through this evening across portions of
northeastern Arkansas and the Missouri Bootheel for heightened
fire danger.
- There is a 20 to 40% chance of showers through tonight for areas
east of the Mississippi River. A thunderstorm or two cannot be
ruled out in these same areas. Dry conditions will prevail
through end the of the week, with showers and thunderstorms
returning to the area by Sunday.
&&
.DISCUSSION...
(This evening through next Tuesday)
Issued at 342 PM CDT Wed Mar 19 2025
A strong pressure gradient is currently fixed over the Mid-South
at this hour ahead of a cold font. Blustery winds are prevalent
across the entire area as many sites are currently reporting wind
gusts upwards of 55 mph. Thus, a Wind Advisory remains in effect
through 7PM today. Quick moving dry air, lowering dewpoints,
reducing relative humidity values with minimum relative humidity
values as low as 20% in areas mainly west of the Mississippi
River. As such, a Blowing Dust Advisory has been issued for
rapidly changing visibility with values less than or equal to 1
mile for the Missouri Bootheel and portions of northeast Arkansas.
In addition, a heightened risk for fire danger will remain
existent through this evening with aforementioned blustery winds
and low relative humidity values alongside low fuel moisture. Any
fires will have the potential to spread quickly.
South-southwest winds will remain gusty up to 55 mph across the
Missouri Bootheel and portions of northeast Arkansas through 9 PM
today. The Wind Advisory has been extended through 9 PM for these
areas. The rest of the Mid-South will see gusty south-southwest
winds up to 35 mph through early tomorrow morning. 20-40% PoPs
remain in the forecast this afternoon through late this evening
as the fast moving aforementioned cold front, currently extending
just east of our warning area, pushes across the Mid- South. Rain
showers are most likely with this precipitation movement, though
a thunderstorm or two cannot be ruled out. Already blustery winds
could mix down, especially along the Tennessee River, as storms
moves through. As such a conditional damaging wind and sub-severe
hail threat exists in these areas as a small window exists for
SBCAPE values >500 J/kg and 0-6km bulk wind shear off the charts
with values upwards of 70 kts. This threat will subside as the
aforementioned front pushes past our area by 8 PM.
Behind the front, temperatures will be a bit cooler with highs in
the 50s tomorrow and into the 60s by Friday. Friday morning will
be a bit chilly with much of the area seeing temperatures at or
below freezing as upper level subsidence and surface high pressure
build in resulting in great radiational cooling. We warm back
into the 60s and 70s by the weekend as weak upper-level ridging
builds in over the Mississippi Valley.
Come Sunday, a strong upper level trough pushes in from northern
Montana and deepens into the Great Lakes region. An attendant
cold front will bring our next storm system across the Mid-South.
The moisture plume quickly becomes heightened out ahead of this
system late Saturday evening. LREF joint probabilities show 50%
chance for SBCAPE >500 J/kg and around an 80% chance for 0-6km
bulk wind shear >40 kts over areas mainly along and west of the
Mississippi River, where greatest dewpoint values will also be
found. Though, we are still several days out to pinpoint exactly
where kinematics, instability, forcing, and the main upper trough
sets up. Regardless, showers and thunderstorms are expected
across the area late Saturday evening and into early Monday
morning. Behind this storm system, dry conditions will prevail
through at least mid-week as northwest flow aloft and surface high
pressure build in. Next workweek temperatures will be generally
in the 60s and 70s.
AEH
&&
.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Wed Mar 19 2025
Gusty winds will prevail through the TAF period, but will be
strongest winds continuing through 00z. MEM and JBR will see
occasional gusts over 40 kts. Patchy MVFR ceilings at the current
time will scatter with generally VFR conditions through this
evening, outside of blowing dust at a few of the non-forecast
terminals. A few showers and thunderstorms will develop late this
afternoon and evening, mainly along and east of a MKL-TUP line
but confidence is too low for thunder to include in the TAF. Gusty
west to northwest winds will continue tonight and tomorrow with a
period of MVFR ceilings overnight as a StratoCu deck moves across
the Mid-South.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Red Flag Warning until 7 PM CDT this evening for ARZ009-018-
026>028-035-036-048-049-058.
Blowing Dust Advisory until 9 PM CDT this evening for ARZ009-018-
026>028.
Wind Advisory from 7 PM to 9 PM CDT this evening for ARZ009-018-
026>028.
Wind Advisory until 7 PM CDT this evening for ARZ035-036-048-049-
058.
MO...Red Flag Warning until 7 PM CDT this evening for MOZ113-115.
Blowing Dust Advisory until 9 PM CDT this evening for MOZ113-115.
Wind Advisory from 7 PM to 9 PM CDT this evening for MOZ113-115.
MS...Wind Advisory until 7 PM CDT this evening for MSZ001>017-020>024.
TN...Wind Advisory until 7 PM CDT this evening for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...JAB
AVIATION...MJSpecial Weather Statement National Weather Service Memphis TN 1100 AM CDT Wed Mar 19 2025 ARZ009-018-026>028-MOZ113-115-191900- Clay-Greene-Craighead-Poinsett-Mississippi-Dunklin-Pemiscot- Including the cities of Piggott, Corning, Paragould, Jonesboro, Harrisburg, Blytheville, Kennett, and Caruthersville 1100 AM CDT Wed Mar 19 2025 ...AREAS OF BLOWING DUST WILL AFFECT THE MISSOURI BOOTHEEL AND PORTIONS OF NORTHEAST ARKANSAS THROUGH THIS AFTERNOON... Gusty southwest winds up to 50 mph are expected across the Missouri Bootheel and portions of northeast Arkansas. This will result in reduced visibility, especially downwind of plowed fields. Visibilities may rapidly change over short distances resulting in hazardous travel conditions.
Preliminary Local Storm Report
National Weather Service Memphis TN
1259 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM Non-Tstm Wnd Gst 2 ENE Jonesboro 35.83N 90.65W
03/19/2025 M58 MPH Craighead AR ASOS
ASOS station KJBR Jonesboro.
&&
MJSpecial Weather Statement National Weather Service Memphis TN 145 PM CDT Wed Mar 19 2025 ARZ009-018-026>028-MOZ113-115-200000- Clay-Greene-Craighead-Poinsett-Mississippi-Dunklin-Pemiscot- Including the cities of Piggott, Corning, Paragould, Jonesboro, Harrisburg, Blytheville, Kennett, and Caruthersville 145 PM CDT Wed Mar 19 2025 ...AREAS OF BLOWING DUST WILL AFFECT THE MISSOURI BOOTHEEL AND PORTIONS OF NORTHEAST ARKANSAS THROUGH THIS AFTERNOON... Gusty southwest winds up to 50 mph are expected across the Missouri Bootheel and portions of northeast Arkansas. This will result in reduced visibility, especially downwind of plowed fields. Visibilities may rapidly change over short distances resulting in hazardous travel conditions.
Preliminary Local Storm Report
National Weather Service Memphis TN
234 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM Hail 4 SW Jonesboro 35.78N 90.74W
03/15/2025 M1.50 Inch Craighead AR Public
Photo of ping pong ball sized hail near the
Valley View area.
&&
MJPreliminary Local Storm Report
National Weather Service Memphis TN
301 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Non-Tstm Wnd Gst 2 ENE Jonesboro 35.83N 90.65W
03/19/2025 M63 MPH Craighead AR ASOS
ASOS station KJBR Jonesboro.
&&
MJPreliminary Local Storm Report
National Weather Service Memphis TN
348 PM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM Non-Tstm Wnd Gst 5 E Blytheville 35.93N 89.83W
03/19/2025 M60 MPH Mississippi AR ASOS
ASOS station KHKA Blytheville.
&&
MJThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
Kennett.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248215.